Share Facebook
Crohn's Disease Forum » Treatment » Can Prednisone be the cause of severe cramps?


03-04-2017, 08:13 AM   #1
aburns0213
 
Join Date: Mar 2017
Location: FAyetteville, North Carolina
Can Prednisone be the cause of severe cramps?

My daughter starts her 1st Rem trtmt next Thurs. On Feb. 8th they started her on Pred to get diarrhea under control. 2, 10mg a day. Then after colonoscopy they said up it to 3 pills a day, so 30mg. The bottle says to take 3 a day so we've been doing 1 in morning, 1 in afternoon, 1 in evening. Were we supposed to do all 3 at one time? Next, they worked. Took a few days, and her stool started to firm up and she was starving daily. We were SOOOO excited. Then after about a week, they just stopped. She went in for a CT scan, had to drink those 3 bottles of gross liquid, and that day she has awful diarrhea again. I almost wonder if it was that CT scan solution. Anyway, she's had bad diarrhea since that day, Feb. 20th. Yesterday they told us to up her to 40mg a day and take 2 together in morning, 2 in evening. Last night, she said she had terrible pains. That she felt like she needed to go so bad and had to push out the diarrhea. She felt constipated she said. Then again woke up she said with cramps at a level 7. She's never had cramps with her Crohn's. Is this the Pred giving her the cramps? She took 40mg yesterday only, I'm thinking maybe I'll put her back to the 30mg today? She has diarrhea wether she's on them or not. But now she has terrible pains on and off all day. And I just don't know if that is a side effect of the meds, or if it's her Crohn's getting worse. Thanks!!
03-04-2017, 08:27 AM   #2
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
I personally took all the prednisolone tablets together in the morning. Not sure what others do.
The CT scan solution will indeed cause diahorrea.
Where is her disease located? It is possible the cramps could be a partial obstruction if the disease is in her small bowel such as the ileum. This is where the inflammation causes the bowel to narrow so things like food get backed up. They tend to pass after a couple of days. If she starts vomiting with these cramps then she should go to hospital.
03-04-2017, 08:39 AM   #3
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Hope she gets relief soon

__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
03-04-2017, 08:42 AM   #4
aburns0213
 
Join Date: Mar 2017
Location: FAyetteville, North Carolina
The letter I got in the mail, smh, yes a letter.. says the CT confirms the presence of Crohn's in the distal small intestine. The remainder of the small intestine was normal. She also has it in her colon and esophagus.
03-05-2017, 11:30 AM   #5
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
OK yeah the distal small intestine is the same as where my Crohn's is located. I also get these cramps.
The CT scan must have shown that she had inflammation. The small bowel has a diameter of about 3cm, so if you imagine if this becomes inflamed then it's going to narrow. This then makes it difficult for food and waste to pass through, hence the cramping. When she gets on long-term treatment and the inflammation heals, the cramps should subside. Make sure if the cramps get really bad or she gets sick etc take her to hospital.
03-09-2017, 02:20 AM   #6
emma_0322
 
Join Date: Mar 2017
Location: Kenosha, Wisconsin
With my experience it takes a couple of weeks for pred to start working. I also had signs of Crohn's in my small intestine. I ended up in the hospital with cramps of the same pain level, but after a few weeks on pred the inflammation went down and the cramps subsided. It however caused constipation so my gi had me start mixing miralax in a class of water. This should help with constipation and also be safe with the inflammation. Hope this could help you!
Reply

Crohn's Disease Forum » Treatment » Can Prednisone be the cause of severe cramps?
Thread Tools


All times are GMT -5. The time now is 06:22 AM.
Copyright 2006-2017 Crohnsforum.com